Georgia, 2018Winter Storm and Winter Weather in Georgia, January 3, 2018
January 3, 2018 · NWS FFC · 5 events in 5 counties and zones
A strong low pressure system developed along the remains of an old cold front off of the east coast of central Florida during the evening of January 2nd. This low quickly moved north along the north Florida and Georgia coasts through the early morning hours and into the afternoon of January 3rd, bringing a rare winter storm to portions of east central Georgia.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system developed along the remains of an old cold front off of the east coast of central Florida during the evening of January 2nd. This low quickly moved north along the north Florida and Georgia coasts through the early morning hours and into the afternoon of January 3rd, bringing a rare winter storm to portions of east central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 3, 3:54 AM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jan 3, 3:54 AM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
354 AM EST Wed Jan 3 2018
.SHORT TERM /Today through Thursday/...
Models in pretty good agreement with the coastal storm and the H5
trough moving across the eastern U.S. today. The upper trough is
already triggering radar returns over MS/AL. Currently not seeing
anything reaching the ground as most of the snow is probably
evaporating before hitting the ground due to dew points in the
single digits. Dewpoints are slightly higher over the CWA and there
is a slight chance of flurries as the trough moves across the CWA
today, mainly across north GA. No accumulation is expected with the
flurries although wouldn't be surprised to see a dusting in the
mountains.
The coastal storm continues to develop off the Florida coast. This
is already sending moisture northward into south GA and this will
reach the southeast corner of the CWA toward 12Z. All models agree
with the CWA getting a quick glancing blow from this, mainly this
morning, tapering off rapidly in the afternoon. All of the
precipitation should fall as snow dropping 1 to 2 inches across
parts of Toombs, Montgomery and possibly Wheeler counties, with less
than an inch further north. The current Winter Weather Advisory area
and timing captures this event and therefore there will be no
changes to the advisory.
As the coastal low moves northeast off the Carolina coasts, another
shot of arctic air will spread across the CWA tonight bringing gusty
winds tonight and Thursday. These winds will push wind chill values
to 5 above to 10 below zero across much of north Georgia. Have
therefore issued a Wind Chill Advisory for much of north Georgia for
tonight and Thursday morning. The strong winds coupled with some
850mb moisture could produce a few flurries over the mountains with
perhaps a dusting of snow possible.
17
.LONG TERM /Thursday Night through Tuesday/...
Extended period will begin with a broad upper level trough
positioned over the eastern CONUS. Cold and dry conditions will
remain in place over the forecast area to begin the period as a
reinforcing shot of cold air advection moves into area as the trough
retreats eastward. Temperatures are expected to be particularly low
on Friday and Saturday morning, with low temperatures in the single
digits in the higher elevations and in the teens to low 20s
elsewhere. Overnight wind chills will be similarly low, even dipping
into the negative values in the far northeast corner of the area. As
for the high temperatures, they will be well below normal during
this time, with 30s across the northern GA and 40s across southern
GA. Moreover, it is likely that higher elevations in the far
northeast could only have highs reach the 20s on Friday.
In the later part of the weekend, low-level ridging will build into
the southeastern CONUS and a surface high pressure will move
southeastward from the Ohio Valley. Surface winds will gain a
southeasterly component as a result which will lead to a gradual
increase in temperature and moisture in the late weekend and early
next week. At this time, a frontal system will approach the area
which will then bring about a return of precipitation to the area.
Models are reaching better agreement regarding the timing of this
feature, although the ECMWF still moves precipitation into the area
slightly slower than the GFS. PoPs look to increase early Monday
morning and remain in the area until clearing out as the front
passes during the day on Tuesday. Because of the increase in
confidence on the timing, went with likely PoPs during the morning
and afternoon Monday. Precipitation associated with this system is
mostly expected to be liquid, however, low temperatures in far north
Georgia could drop below freezing on Monday and Tuesday morning,
which could allow for the potential for a wintry mix of rain, sleet,
and snow in that event.
King
&&
CLIMATE...
Records for 01-02
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 73 1952 26 1928 57 1966 12 1887
1930
KATL 73 1952 17 1928 56 1997 1 1928
KCSG 79 1909 30 1928 61 1966 11 1928
KMCN 78 1952 23 1928 58 2006 8 1928
1996
1916
Records for 01-03
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 75 1952 28 1918 54 1997 10 1887
KATL 73 2000 21 1879 60 1997 9 1928
KCSG 78 2000 25 1928 60 1917 15 1979
1917
KMCN 76 2000 29 1928 62 1907 14 2001
Records for 01-04
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 73 1955 30 1904 58 1997 7 1928
KATL 75 1950 22 1919 60 1997 5 1919
KCSG 80 1917 32 1919 61 1917 12 1919
KMCN 78 1950 28 1919 62 1917 12 1919
Records for 01-05
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 76 1950 30 1919 58 1917 11 1981
KATL 73 1950 28 1959 59 1950 3 1884
KCSG 80 1917 34 1911 60 1917 17 1999
1969
1911
KMCN 81 2004 34 1919 59 2007 15 1928
1993
1926
Records for 01-06
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 79 1899 31 1912 61 2009 5 1924
1998
KATL 73 1989 23 1884 62 1998 -1 1884
KCSG 79 1894 30 1924 62 2009 10 1924
1998
KMCN 77 1950 28 1924 64 2009 7 1924
Records for 01-07
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 74 1950 29 2014 64 1998 7 2014
1946
KATL 72 1989 25 1884 65 1946 6 2014
1907
1890
KCSG 79 1913 29 2014 68 1946 11 2014
KMCN 76 1989 29 2014 65 1998 11 2014
Records for 01-08
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 72 2008 23 1970 57 1946 8 1970
1946
KATL 73 1946 23 1970 59 1946 6 1970
KCSG 79 1946 31 1970 59 1946 13 2015
1970
KMCN 76 1946 31 1988 59 1935 12 2014
Records for 01-09
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 74 1930 26 1970 55 2008 4 1970
1946
1937
KATL 72 1949 15 1886 57 2008 1 1886
KCSG 78 1957 32 1970 61 2008 7 1970
1946
KMCN 79 1974 33 1970 63 1946 9 1970
1949
AVIATION...
06Z Update...
No major changes from previous forecast. Cirrus overcast will
slowly lower through the morning with mid level clouds spread over
the forecast area after 12Z. There could be a few flurries across
the forecast area later this morning and afternoon with more
widespread light snow east and south of MCN. Skies will scatter
from the west this afternoon with scattered cirrus tonight. Winds
will be light northeast to calm this morning, becoming northwest
by noon.
//ATL Confidence...06Z Update...
High on all elements.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 39 20 37 16 / 20 0 0 0
Atlanta 38 19 33 16 / 20 0 0 0
Blairsville 34 12 26 8 / 20 20 20 0
Cartersville 38 17 31 14 / 20 5 0 0
Columbus 41 23 40 20 / 20 0 0 0
Gainesville 38 19 32 15 / 20 5 0 0
Macon 38 23 41 19 / 20 0 0 0
Rome 39 17 31 14 / 20 20 0 0
Peachtree City 39 20 35 17 / 20 0 0 0
Vidalia 35 20 38 22 / 60 5 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 5 AM to 10 AM EST Thursday for the
following zones: Bartow...Carroll...Cherokee...Clayton...Cobb...
Coweta...DeKalb...Douglas...Fayette...Floyd...Forsyth...
Gwinnett...Hall...Haralson...Heard...North Fulton...Paulding...
Polk...South Fulton.
Winter Weather Advisory until 7 PM EST this evening for the
following zones: Dodge...Emanuel...Johnson...Laurens...
Montgomery...Telfair...Toombs...Treutlen...Wheeler...Wilcox.
Wind Chill Advisory from 9 PM this evening to noon EST Thursday
for the following zones: Catoosa...Chattooga...Dade...Dawson...
Fannin...Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...
Union...Walker...White...Whitfield.
&&
SHORT TERM...17
LONG TERM....King
AVIATION...17Hazardous weather outlook, Jan 3, 5:34 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
534 AM EST Wed Jan 3 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
534 AM EST Wed Jan 3 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A Winter Weather Advisory is in effect until 7 PM for parts of
central Georgia, generally along and south of a line from Rochelle
to Dublin to Swainsboro. Up to 2 inches of snow are possible. For
more information refer to the /ATLWSWFFC/ product.
A Wind Chill Advisory is in effect for much of north Georgia
tonight and into Thursday, generally along and north of a line
from Franklin to Fayetteville to Gainesville. Wind chills of 5
above to near 10 below are expected in the advisory are tonight.
For more information refer to the /ATLWSWFFC/ product.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
A Wind Chill Advisory will continue into Thursday morning for much
of north Georgia. Refer to /ATLWSWFFC/ product.
No hazardous weather is expected for Friday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Winter Weather, Montgomery
- When
- January 3, 6:00 AM EST to 1:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.173, -82.535 (the zone’s center; the record gives no point)
The Montgomery County Emergency Manager reported around 1 inch of snow accumulation across southern portions of the county with a light dusting across the north.
Winter Storm, Telfair
- When
- January 3, 6:00 AM EST to 12:00 PM EST
- Where
- Telfair forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -82.939 (the zone’s center; the record gives no point)
The Telfair County Emergency Manager reported between 3 and 4 inches of snow accumulation across the southern portions of the county, tapering to just trace amounts across the north.
Winter Storm, Wheeler
- When
- January 3, 6:00 AM EST to 1:00 PM EST
- Where
- Wheeler forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.117, -82.725 (the zone’s center; the record gives no point)
The Wheeler County Emergency Manager reported 2 to 3 inches of snow accumulation across southern portions of the county, mainly along and south of Bells Ferry Road. Only trace amounts of snow were reported across northern portions of the county.
Winter Storm, Toombs
- When
- January 3, 6:00 AM EST to 2:00 PM EST
- Where
- Toombs forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.122, -82.331 (the zone’s center; the record gives no point)
The Toombs County Emergency Manager reported 2 inches of snow accumulation across southern portions of the county, mainly along and south of Highway 147. Between 1 and 2 inches were reported in the Vidalia area.
Winter Weather, Emanuel
- When
- January 3, 7:00 AM EST to 2:00 PM EST
- Where
- Emanuel forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.590, -82.302 (the zone’s center; the record gives no point)
The Emanuel County Emergency Manager reported between 1/2 and 1 inches of snow feel across the southern portion of the county with around 3/4 of an inch in the Stillmore community. Northern portions of the county received only a light dusting of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Carolina, January 3 to 4, 20183 deaths · $10,000 · 24 events
- Winter Storm and Heavy Snow in South Carolina, January 3, 20183 deaths · 11 events
- Winter Storm and Coastal Flood in North Carolina, January 3 to 4, 20182 deaths · 67 kt wind · 22 events
- High Surf in Oregon, January 3, 20181 death · 1 event
- Lake-Effect Snow in Pennsylvania, January 3 to 5, 2018$200,000 · 2 events
- Blizzard and Winter Storm in Virginia, January 3 to 4, 201834 events
- Heavy Snow in South Carolina, January 3, 201821 events
- Winter Storm and Heavy Snow in Georgia, January 3, 201816 events
- Winter Storm and Winter Weather in Florida, January 3, 201815 events
- Winter Storm and Winter Weather in Maryland, January 3 to 4, 201815 events
- Winter Weather in Virginia, January 3 to 4, 201814 events
- Winter Storm and Winter Weather in Georgia, January 3, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733339, 733342, 733353, 733356, 733331.